Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 293, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 7, 2001, 8:25 PM CDT for Montgomery County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 2001, 8:25 PM CDT (01:25 UTC)
- Expired
- Sep 7, 2001, 9:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -133 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
991 WUUS53 KICT 080125 SVRICT KSC125-080230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 825 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 930 PM CDT. * AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF COFFEYVILLE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LIBERTY AROUND 830 PM CDT... 8 MILES SOUTHEAST OF CHERRYVALE AROUND 835 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MONTGOMERY COUNTY UNTIL 930 PM CDT. LAT...LON 3701 9582 3701 9554 3739 9552 3722 9578 /NOONAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:27 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Sep 7, 3:27 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT FRI SEP 7 2001 IMPENDING SEVERE WEATHER OF IMMEDIATE CONCERN...WITH LINGERING PRECIP AND TEMPERATURES BEYOND. QUITE VIGOROUS AND POTENT UPPER SYSTEM CURRENTLY WORKING THROUGH THE AREA WITH SFC FRONT AT THE WESTERN EDGE OF THE CWA. LATEST MESO-ANALYS SHOWING ATMOS RATHER UNSTABLE...AND WILL REMAIN SO. EXPECT CONVECTION TO CONTINUE TO DEVELOP AND TREK EWD INTO THE OVERNIGHT HOURS AS INITIAL WAVE ROTATES THROUGH. NGM IS MUCH WEAKER ON THIS INITIAL WAVE...WITH AVN/ETA MUCH MORE PRONOUNCED AND THIS SOLN IS PREFERRED. SFC FRONT FORECAST TO PUSH THROUGH DURING THE OVERNIGHT HOURS...WITH THE FOCUS FOR CONVECTION ACRS S CENTRAL AND SERN ZONES. WILL RETAIN HIGHER POPS IN THESE AREAS. WILL ALSO RETAIN SVR MENTION AT LEAST THROUGH EVENING HOURS. SOME QUESTION ON PRECIPITATION CHANCES FOR SATURDAY. INITIAL SYSTEM TO MOVE NEWD AND WEAKEN IN ADVANCE OF SECONDARY SYSTEM TO THE NW. MAY HAVE REPRIEVE FROM WIDESPREAD PRECIP WITH SOME DRIER AIR MOVING IN. WILL CONTINUE SOME LINGERING SHRA/TSRA...WHICH SHOULD END EARLY IN THE DAY. GUIDANCE NUMBERS QUITE DISPARATE FOR MAX TEMPS ON SATURDAY. MAY SEE SOME SUN DURING THE DAY...WHICH SHOULD HELP TEMPS TO REBOUND. FOR NOW WILL SPLIT THE DIFFERENCE BETWEEN FWC/MAV NUMBERS. BY SATURDAY NIGHT...SECONDARY SYSTEM TO APPROACH IN RATHER ACTIVE NW FLOW...AND BRING ANOTHER CHANCE FOR PRECIPITATION. MODELS SHOW BROAD AREA OF LIFT AHEAD OF THE SYSTEM...WITH REINFORCING SHOT OF COLDER AIR ACCOMPANYING IT. H85 TEMPS DROP INTO SINGLE DIGITS BY 48 HRS AND EXPECT SUNDAY TO BE THE COOLER DAY IN THE WEEKEND. WILL ADJUST TEMPS ACCORDINGLY. IN THE EXTENDED...SECOND SYSTEM TO EXIT THE REGION WITH SOME LINGERING PRECIP INTO MONDAY. WEAK RIDGING EXPECTED TO TAKE PLACE INTO MIDWEEK...IN THE WAKE OF DEPARTING TROF. THIS PERIOD SHOULD REMAIN DRY WITH MODERATING TEMPS. BY THE END OF THE WEEK...MEDIUM RANGE MODELS DEPICT TROF APPROACHING WEST COAST WITH UPPER FLOW BECOMING MORE ZONAL. MRF DRAGS S/WV ACROSS NORTHERN CONUS AND WILL NOT INTRODUCE ANY PRECIP ATTM. FCSTID = 16 ICT 59 78 55 71 / 80 30 40 40 HUT 58 76 51 70 / 80 30 40 40 EWK 58 75 53 69 / 80 30 40 40 EQA 59 76 54 70 / 80 30 40 40 WLD 61 78 55 71 / 80 30 40 40 RSL 53 69 50 65 / 70 20 40 40 GBD 55 70 51 66 / 70 20 40 40 SLN 58 72 52 67 / 70 20 40 40 MPR 57 73 52 67 / 70 20 40 40 CFV 65 81 58 74 / 80 40 50 50 CNU 64 80 58 73 / 80 40 50 50 K88 63 79 57 72 / 80 40 50 50 .ICT...NONE.
In the hours before
Local storm report, Sep 7, 5:10 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
510 PM CDT FRI SEP 7 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0356 PM WICHITA KS 1.00 INCH HAIL
09/07/01 SEDGWICK REPORTED BY LAW
ENFORCEMENT.
0400 PM WICHITA KS 1.00 INCH HAIL
09/07/01 SEDGWICK REPORTED BY OFF-DUTY
WEATHER SERVICE EMPLOYEE AT
TYLER AND 17TH STREET.
0402 PM WICHITA KS 2.00 INCH HAIL
09/07/01 SEDGWICK REPORTED BY OFF-DUTY
WEATHER SERVICE EMPLOYEE AT
21ST AND 119TH STREET WEST.
0403 PM WICHITA KS 1.75 INCH HAIL
09/07/01 SEDGWICK TRAINED SPOTTER REPORTED.
0403 PM WICHITA KS 2.00 INCH HAIL
09/07/01 SEDGWICK REPORTED BY OFF-DUTY
WEATHER SERVICE EMPLOYEE AT
119TH AND CENTRAL.
0404 PM WICHITA KS 1.75 INCH HAIL
09/07/01 SEDGWICK REPORTED BY OFF-DUTY
WEATHER SERVICE EMPLOYEE AT
21ST AND MAIZE ROAD.
0405 PM MAIZE KS 2.50 INCH HAIL
09/07/01 SEDGWICK REPORTED BY LAW
ENFORCEMENT.
0408 PM 4 N WICHITA KS 2.50 INCH HAIL
09/07/01 SEDGWICK REPORTED BY LAW
ENFORCEMENT AT 61ST NORTH
AND RIDGE ROAD.
0410 PM WICHITA KS 1.00 INCH HAIL
09/07/01 SEDGWICK REPORTED BY KFDI RADIO
STORM SPOTTER.
0410 PM PARK CITY KS 1.75 INCH HAIL
09/07/01 SEDGWICK REPORTED BY TRAINED
SPOTTER.
0410 PM WICHITA KS 1.75 INCH HAIL
09/07/01 SEDGWICK REPORTED BY TRAINED
SPOTTER.
0422 PM 3.5 NW GALATIA KS 1.75 INCH HAIL
09/07/01 BARTON REPORTED BY TRAINED
SPOTTER.
0431 PM 3 SE CORBIN KS .75 INCH HAIL
09/07/01 SUMNER REPORTED BY LAW
ENFORCEMENT.
0435 PM PARTRIDGE KS 1.75 INCH HAIL
09/07/01 RENO REPORTED BY LAW
ENFORCEMENT.
0437 PM CALDWELL KS 1.00 INCH HAIL
09/07/01 SUMNER REPORTED BY TRAINED
SPOTTER.
0445 PM HUTCHINSON KS 1.75 INCH HAIL
09/07/01 RENO REPORTED BY LAW
ENFORCEMENT.
0450 PM PRETTY PRAIRIE KS .75 INCH HAIL
09/07/01 RENO REPORTED BY HAM RADIO
OPERATOR.
0455 PM 5 S MARQUETTE KS .75 INCH HAIL
09/07/01 MCPHERSON REPORTED BY TRAINED
SPOTTER.
0455 PM PEABODY KS 60 MPH TSTM WIND GUST
09/07/01 MARION
MRULocal storm report, Sep 7, 5:32 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
532 PM CDT FRI SEP 7 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 7 S RUSSELL KS .75 INCH HAIL
09/07/01 RUSSELL REPORTED BY LAW
ENFORCEMENT.
0438 PM 9 S RUSSELL KS 1.75 INCH HAIL
09/07/01 RUSSELL REPORTED BY LAW
ENFORCEMENT.
0443 PM 7 SW RUSSELL KS 2.50 INCH HAIL
09/07/01 RUSSELL PUBLIC REPORT.
0448 PM 4 W ASSARIA KS TORNADO
09/07/01 SALINE LAW ENFORCEMENT REPORTED.
0450 PM 1 S ASSARIA KS TORNADO
09/07/01 SALINE TRAINED SPOTTER REPORTED.
0453 PM RUSSELL KS 1.75 INCH HAIL
09/07/01 RUSSELL REPORTED BY KRSL RADIO.
0455 PM 4 S SALINA KS TORNADO
09/07/01 SALINE PUBLIC REPORT.
0500 PM ASSARIA KS 1.00 INCH HAIL
09/07/01 SALINE REPORTED BY TRAINED
SPOTTER.
0503 PM BUNKER HILL KS 2.75 INCH HAIL
09/07/01 RUSSELL REPORTED BY KRSL RADIO.
MRULocal storm report, Sep 7, 7:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
708 PM CDT FRI SEP 7 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 4 N BURRTON KS .75 INCH HAIL
09/07/01 HARVEY REPORTED BY AGTAP
OBSERVER.
0511 PM 1 E BUHLER KS .75 INCH HAIL
09/07/01 RENO REPORTED BY AGTAP
OBSERVER.
0511 PM 1 E BUHLER KS 60 MPH TSTM WIND GUST
09/07/01 RENO REPORTED BY AGTAP
OBSERVER.
0512 PM 2 SW ARKANSAS CITY KS .75 INCH HAIL
09/07/01 COWLEY REPORTED BY LAW
ENFORCEMENT.
0518 PM GEUDA SPRINGS KS 60 MPH TSTM WIND GUST
09/07/01 SUMNER TRAINED SPOTTER REPORTED.
0519 PM WINFIELD KS 60 MPH TSTM WIND GUST
09/07/01 COWLEY LAW ENFORCEMENT REPORTED.
0519 PM WINFIELD KS .75 INCH HAIL
09/07/01 COWLEY REPORTED BY LAW
ENFORCEMENT.
0520 PM ARKANSAS CITY KS 60 MPH TSTM WIND GUST
09/07/01 COWLEY TRAINED SPOTTER REPORTED.
0528 PM 5 W ARKANSAS CITY KS 60 MPH TSTM WIND GUST
09/07/01 COWLEY LAW ENFORCEMENT REPORTED.
0529 PM 5 W ARKANSAS CITY KS 80 MPH TSTM WIND GUST
09/07/01 COWLEY LAW ENFORCEMENT REPORTED.
0530 PM 5 SW ARKANSAS CITY KS 65 MPH TSTM WIND GUST
09/07/01 COWLEY TRAINED SPOTTER REPORTED.
0534 PM ARKANSAS CITY KS 61 MPH TSTM WIND GUST
09/07/01 COWLEY REPORTED BY KSN WEATHER
LAB.
0541 PM 3 SW BURDEN KS 70 MPH TSTM WIND GUST
09/07/01 COWLEY LAW ENFORCEMENT REPORTED.
0540 PM 2 NE SYLVAN GROVE KS 1.75 INCH HAIL
09/07/01 LINCOLN REPORTED BY LAW
ENFORCEMENT.
0543 PM HALSTEAD KS .75 INCH HAIL
09/07/01 HARVEY REPORTED BY LAW
ENFORCEMENT.
MRULocal storm report, Sep 7, 7:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
745 PM CDT FRI SEP 7 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 6 W NEWTON KS WIND DAMAGE
09/07/01 HARVEY LAW ENFORCEMENT REPORTED
STRUCTURAL DAMAGE TO BARN.
0550 PM CONWAY SPRINGS KS 1.75 INCH HAIL
09/07/01 SUMNER REPORTED BY TRAINED
SPOTTER.
0550 PM CONWAY SPRINGS KS 60 MPH TSTM WIND GUST
09/07/01 SUMNER TRAINED SPOTTER REPORTED.
0550 PM 6 NE ROCK KS 70 MPH TSTM WIND GUST
09/07/01 COWLEY LAW ENFORCEMENT REPORTED.
0550 PM 6 NE ROCK KS .75 INCH HAIL
09/07/01 COWLEY REPORTED BY LAW
ENFORCEMENT.
0552 PM 5 E AUGUSTA KS 60 MPH TSTM WIND GUST
09/07/01 BUTLER TRAINED SPOTTER REPORTED.
POWER ALSO REPORTED OUT IN
AUGUSTA.
0555 PM CONWAY SPRINGS KS 1.75 INCH HAIL
09/07/01 SUMNER REPORTED BY TRAINED
SPOTTER.
0558 PM CLONMEL KS 1.75 INCH HAIL
09/07/01 SEDGWICK REPORTED BY HAM RADIO
OPERATOR.
0601 PM 2.5 E EL DORADO KS 65 MPH TSTM WIND GUST
09/07/01 BUTLER LAW ENFORCEMENT REPORTED.
MRULocal storm report, Sep 7, 7:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
756 PM CDT FRI SEP 7 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM WICHITA KS 1.00 INCH HAIL
09/07/01 SEDGWICK HAIL REPORTED AT KELLOGG
AND MAIZE ROAD BY LAW
ENFORCEMENT.
0605 PM HILLSBORO KS 60 MPH TSTM WIND GUST
09/07/01 MARION LAW ENFORCEMENT REPORTED.
0605 PM HILLSBORO KS .75 INCH HAIL
09/07/01 MARION REPORTED BY LAW
ENFORCEMENT.
0615 PM WICHITA KS 2.00 INCH HAIL
09/07/01 SEDGWICK REPORTED BY OFF-DUTY NWS
EMPLOYEE.
0615 PM WICHITA KS 1.00 INCH HAIL
09/07/01 SEDGWICK REPORTED AT NWS WICHITA
OFFICE.
0615 PM WICHITA KS 2.00 INCH HAIL
09/07/01 SEDGWICK REPORTED BY LAW
ENFORCEMENT AT MAPLE AND
MAIZE ROAD.
0619 PM 4 S EUREKA KS 60 MPH TSTM WIND GUST
09/07/01 GREENWOOD LAW ENFORCEMENT REPORTED.
0624 PM WICHITA KS 1.75 INCH HAIL
09/07/01 SEDGWICK REPORTED BY LAW
ENFORCEMENT AT HIGHWAY K-96
AND RIDGE ROAD.
0638 PM 2 S HOWARD KS 60 MPH TSTM WIND GUST
09/07/01 ELK LAW ENFORCEMENT REPORTED.
0640 PM 4 SE NEWTON KS .75 INCH HAIL
09/07/01 HARVEY PUBLIC REPORT.
0655 PM FALL RIVER LAKE KS 70 MPH TSTM WIND GUST
09/07/01 GREENWOOD TRAINED SPOTTER REPORTED.
MRUSpecial weather statement, Sep 7, 8:24 PM CDT, 1 minute before
KSZ032-033-047>051-080145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 824 PM CDT FRI SEP 7 2001 ...WATCHES HAVE BEEN ALLOWED TO EXPIRE ACROSS CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH NUMBER 714...WHICH WAS IN EFFECT FOR ELLSWORTH...SALINE...RICE AND MCPHERSON COUNTIES EXPIRED AT 8 PM. TORNADO WATCH NUMBER 717...WHICH WAS IN EFFECT FOR RUSSELL...LINCOLN AND BARTON COUNTIES ALSO EXPIRED AT 8 PM. MRU
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 63 min |
| Sep 7, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| Sep 7, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
| Sep 7, 7:51 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 69 min |
| Sep 7, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 46 min |
| Sep 7, 8:24 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 66 min |
| Sep 7, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.